home >> medications >> Neonatal-Adaptation-Syndrome

Neonatal Adaptation/Withdrawal Syndrome

This section is written for medical professionals.

What is Neonatal Adaptation Syndrome?

In recent years there has been increasing recognition of a set of neurobehavioral signs in infants born to mothers taking antidepressants.

This ‘syndrome’ has been given a number of names including Neonatal Adaptation Syndrome, Neonatal Abstinence Syndrome, Neonatal Withdrawal Syndrome and Neonatal Serotonergic Syndrome.

The term neonatal adaptation syndrome (NAS) will be used here as the title does not infer aetiology.

Newborn babies exposed to antidepressants in utero may manifest self limiting;

  • Insomnia or somnolence
  • Agitation , tremors, jitteriness, shivering and/ or altered tone
  • Restlessness, irritability &constant crying
  • Poor feeding, vomiting or diarrhoea
  • Poor temperature control, hypoglycaemia
  • Tachypnoea, respiratory distress, nasal congestion or cyanosis
  • Seizures

How common is NAS?

Reports of incidence suggest 30% of SSRI exposed full term babies show poor neonatal adaptation – this compares with approximately 10% of non exposed babies (1, 2).

It is usually short lived with a median duration of 3 days, and 75 % complete resolution by 5 days (3). However there have been reports of adaptation signs lasting up to 4 weeks.

Premature babies are more vulnerable to NAS, and are more likely to develop signs, which may be more severe. One study reported 100% of exposed babies born before 37 weeks developed signs of NAS (3). Premature babies have been found to require 4 times as long in NICU compared to an age controlled non exposed group (3).

Symptoms can vary greatly in severity from mild transitory symptoms to more severe symptoms including seizures and dehydration (4).


The cause of adaptation syndrome is debatable.

  • It is likely to be a withdrawal phenomenon similar to that observed in adults who suddenly stop SSRIs such as paroxetine.
  • Some groups have argued that the effects seen in the neonate are the result of excess serotonin (serotonergic syndrome) (5) rather than a withdrawal effect.
  • These two sets of syndromes could often look similar in a newborn baby; although with serotonergic syndrome a high temperature would be prominent. It may be that excessive or rapidly reducing serotonin levels may occur with a theoretically higher risk of serotonergic syndrome associated with longer acting antidepressants e.g. fluoxetine.
  • Further clarification of the cause will require more studies monitoring maternal, cord and infant serum levels of antidepressants.

Neonatal Effects

Neonates may be more susceptible to medications because:

  • Liver enzymes are not fully developed therefore the metabolism of medication is slower.
  • Lower concentration of plasma protein, therefore increased free drug available to act on the brain.
  • Blood brain barrier is incomplete

What antidepressants are associated with NAS?

It is likely that all antidepressants can potentially be associated with adaptation difficulties.

  • There have been a number of reports linking the tricyclics with neonatal difficulties (6, 7). Clinical observations suggest that clomipramine may be particularly strongly associated with neonatal difficulties and this would be consistent with its mode of action (powerful serotonergic action).
  • However research attention has tended to focus on the SSRIs in the last decade (e.g. paroxetine, venlafaxine, and citalopram), a group of medications well known to be associated with withdrawal syndromes in adults.
  • All the SSRIs are associated with NAS, but the indications are that paroxetine (7) and venlafaxine are particularly strongly linked.


  • Preventative; reduction and/or discontinuation of medication approximately 2 weeks prior to the due date will minimize the foetal load at birth.
  • The antidepressant can be resumed immediately after the delivery.
  • Since delivery cannot be accurately predicted early dose tapering carries the risk or relapse of depression with its associated risks (8).
  • In situations where it is recommended that a woman continue on medication until delivery there should be a full discussion with the woman, her family and her obstetric clinicians regarding the possibility of adaptation difficulties in the newborn.
  • They should be advised of the possible signs and symptoms.
  • Women taking antidepressants should deliver in a hospital with paediatric support and the baby should have regular cardio respiratory and temperature monitoring for a minimum of 48 hours (2).
  • Simple supportive measures such as reassurance, frequent feeding and encouragement of skin to skin contact to aid regulation are usually sufficient.
  • Some SSRI exposed neonates have severe signs of toxicity that warrant more proactive treatments such as anticonvulsant therapy, fluid replacement and respiratory support (4).

Breastfeeding of infants with NAS is not contraindicated, and in fact may alleviate withdrawal syndromes. These infants should continue to be monitored for NAS after discharge from hospital.


  • Neonatal adaptation syndrome is a usually self limiting set of neurobehavioral signs occurring commonly in babies exposed to antidepressants in-utero.
  • The symptoms are usually mild but can occasionally be more severe, and more active medical intervention is required.
  • Steps can to be taken to minimize the risks to the infant such as reducing the dose prior to birth.
  • However reduction of medication may pose unacceptable risk to the mother’s mental health. Decision making around management of medication at delivery must be done on an individual basis and involve discussion with the woman, family and relevant clinicians.

Further research is required to clarify the incidence and severity and cause of neonatal adaptation difficulties, and to determine any contribution of the depressive illness itself to the infant’s status at birth.


Pharmacologic Factors associated with Transient Neonatal Symptoms Following Prenatal Psychotropic Medication Exposure. Oberlander et al.J Clin Psychiatry 2004; 65; 230-237

Neonatal abstinence syndrome After in Utero Exposure to Selective Reuptake Inhibitors in Term Infants. Levinson-Castiel et al.Archives of Pediatric and Adolescence Medicine 206:160:173-176

Effects of Selective Serotonin Reuptake inhibitors and Venlafaxine during pregnancy in Term and Preterm Neonates.Ferriera et al.Pediatrics 2007; 119; 52-59

Neonatal Signs After Late In Utero Exposure to Serotonin Reuptake Inhibitors. Moses-Kolko et al.JAMA 2005; 293; 2372-2383

Effects of Exposure to Selective Serotonin Reuptake Inhibitors During Pregnancy On Serotonergic symptoms in Newborns and Cord Blood Monoamine and Prolactin Concentrations.Laine et al.Arch Gen Psychiatry 2003. 60:720-726

Pharmacologic Treatment of depression during pregnancy. Wisner et al.JAMA 1999.282 (13); 1264-1269

Selective Serotonin reuptake inhibitors in pregnant women and neonatal withdrawal syndrome; a database analysis.Sanz et al. Lancet 2005 365 482-487

Abrupt Discontinuation of Psychotropic drugs during Pregnancy. Einarson et al. J. Psychiatry Neurosci 2001; 26; 44-

Read previous Return to intro Read next subject
Lactation Medications CAQ

Home | About us | Baby | Books & Links | Contact Us | Culture | Fact Sheets | Family/Whanau | Fathers | Glossary | Medical Info | Medications | Post Natal Depression | Pregnancy | Q&A | Related Conditions | Stories | Support | Treatments

Powerd by SmartAlec